Article

Antibiotic nephrotoxicity

ABSTRACT

Antibiotics are the principal cause of drug-associated nephropathy. They are responsible for acute interstitial nephropathy (AIN) or acute tubulo-interstitial nephropathy (ATIN) due to two different pathophysiologic mechanisms: a drug-induced immunologic process and direct action due to drug accumulation. 1) Ain of immunologic origin. These are rare and are induced either by beta-lactamines or by rifampicin. Among the beta-lactamines, methicillin is the most often responsible, while penicillin and ampicillin are less often, and only rarely are carbenicillin, oxacillin, nafcillin, cephalothin and cephalexin. Macroscopic hematuria occurring 10 to 15 days after initiation of treatment usually reveals the renal involvement. It is associated with or preceded by fever, skin eruption and blood eosinophilia. Renal insufficiency (RI) is not severe and rarely requires hemodialysis (HD). The course is usually favorable. Rifampicin-induced AIN is observed in two circumstances, either during intermittent treatment or when previous treatment is resumed. Macroscopic hematuria is rare and RI often severe. Anti-rifampicin anti-bodies are usually found. 2) ATIN due to direct toxicity. Several classes of antibiotics may be responsible: cephalosporins, polymyxins or cyclins, but it is usually observed with aminoglycosides (AG). The incidence of renal involvement due to the latter group is estimated to be 4 to 10%. Nephrotoxicity is initially reflected by polyuria, tubular proteinuria and increased enzymuria, followed by cylindruria and reduced glomerular filtration. HD is rarely required. The proximal tubule is predominantly affected; pathological findings are disappearance of the brush border and tubular necrosis. Electronic microscopy shows lysosomal alterations with numerous myelinic bodies. Tubular regeneration occurs within 15 to 30 days.(ABSTRACT TRUNCATED AT 250 WORDS)

0 Followers
 · 
15 Reads
  • Source
    • "Adverse drug reactions to this drug range from mild gastrointestinal side effects to severe pseudomembranous colitis with superinfection to Clostridium difficile. Agranulocytosis, renal tubular damage, cases of acute interstitial nephritis [1], and acute tubular necrosis [2] have often been reported, but idiosyncratic liver injury with nafcillin is very rare [3]. Hence we report an irreversible fatal case of nafcillin-induced fatal hepatotoxicity with cholestatic jaundice. "
    [Show abstract] [Hide abstract]
    ABSTRACT: Background. Drug-induced hepatotoxicity (DIH) is quite common, and there are several recommendations for its treatment based upon its etiology. DIH may range from mild and subclinical to fulminant liver failure and death. Even though there is extensive list of drugs causing DIH, antibiotics, as a class of drugs, are the most common cause of DIH. Here, we present a fatal case of nafcillin-induced hepatotoxicity confirmed by liver biopsy, with total bilirubin peaking to 21.8 mg/dl and subsequent further extensive evaluation for hepatic injury turning out to be negative.
    Full-text · Article · Jul 2012 · Case Reports in Medicine
  • [Show abstract] [Hide abstract]
    ABSTRACT: A polymyxin-B/bovine-serum-albumin/gold complex was used as a probe to detect the binding sites of polymyxin B on thin sections of cochlea embedded in Spurr's resin. The binding sites were found to be mainly located on the stereocilia, the cuticular plate of hair cells, the head plate of Deiters' cells, the tonofilaments in pillar cells and Deiters' cells, fibrous structures in the spiral limbus, the tectorial membrane and the basilar membrane and neural elements such as nerve endings, fibers, and the myelin sheath. The mitochondria, plasma membrane, and chromatin of the nuclei of the cells observed also exhibited binding. Our results suggest that phospholipids, glycoconjugates, cytoskeletal proteins and nucleic acids are responsible for this binding activity.
    No preview · Article · Feb 1986 · Histochemistry
  • [Show abstract] [Hide abstract]
    ABSTRACT: Immunologically mediated nephropathies are usually of unknown origin. Many drugs and toxins have, however, been recognized as potential aetiological factors, and the number of chemical agents implicated in this lesion is still growing.
    No preview · Chapter · Jan 1987
Show more